Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

If a patient taking an SSRI antidepressant also consumes alcohol, how will this affect their central nervous system?

User rating for this question
Answered by

Practicing since : 1996
Answered : 67 Questions
If a patient taking an SSRI antidepressant also uses alcohol, how will this effect thier central nervous system?.
Posted Thu, 13 Sep 2012 in Mental Health
Answered by Dr. J. Clive Spiegel 29 hours later
Hi and thank you for your great question.

As far as consuming alcohol with medications is concerned, it is always, always, always a BAD IDEA. There are quite a few reasons for this.

The first reason is a simple one: alcohol can prevent the medication from working to help you with your depression and/or anxiety. Alcohol is a depressant and it induces and perpetuates depression, in the long run. So alcohol actually has an OPPOSITE effect to SSRI antidepressants. Alcohol battles AGAINST the antidepressant (and which one of the two do you think always wins that battle?).

The second reason NOT to mix alcohol with antidepressants is the fact that the two of them are metabolized predominantly by the LIVER. By consuming the two simultaneously, one places excess taxation on the liver to metabolize the medication and alcohol and this can result in long-term, irreversible liver damage as a consequence. I have seen this happen in career many times and it's not a pleasant situation, because there are cases where the liver cannot really recover well, even after the medications and the alcohol are stopped. The liver damage may be irreversible and untreatable. So being a cowboy may have its negative consequences!

Yet another reason not to mix alcohol with medications is because the combination of the two will make a person feel intoxicated more easily and may even have a toxic effect on the brain and the body as a result. In other words, a small amount of alcohol that normally one might not feel might make a person more readily intoxicated when combined with medication.

It is really unclear if the combination of medication and alcohol can have long-term negative, irreversible effects on the brain itself. There are no good studies that have really looked at this. Nevertheless, there are enough compelling and valid reasons NOT TO COMBINE THE TWO.

So my advice is not to do it. And there is no use trying to be smart and "skip a day" of dosing on the medicine in order to be able to drink! WHY? Because the medication stays in the bloodstream for days after a dose is skipped. It doesn't go away in the body immediately, so a medication/alcohol interaction/reaction can occur readily, even when the person skips a dose of the medication here and there to be able to drink alcohol that day instead. Follow your doctor’s advice if you really and truly want to get better. I hope this helped you with your concern!

J. Clive Spiegel M.D.
Above answer was peer-reviewed by
Follow-up: If a patient taking an SSRI antidepressant also consumes alcohol, how will this affect their central nervous system? 10 days later
Here is a hypothetical case.....
XXXXXXX is a 28-year-old male who comes for a psychological evaluation at the insistence of his spouse and parents. XXXXXXX reports he has been working on his PhD for the past three years. His wife of four years is also working on her PhD. He states that he knows his behavior is erratic at times, but attributes it to the intensity of working on his PhD. He says he feels like no one understands him and the tension he experiences. He states that he is either one extreme or the other.

When he gets upset, he often goes online and makes purchases of items he does not really need. He often spends thousands of dollars and uses his parents' credit card, which he has for emergencies. He reports that he is aware he is doing this, but cannot seem to stop himself. These purchases make him feel better. Later, when he realizes what he has done, he becomes really depressed and feels worthless. He attributes these feelings to his wife and parents harassing him about the expenditures. XXXXXXX also reports that, while he is in purchasing mode, he may stay awake for several days at a time. He feels really good during this time and rarely eats.

He states that he has always had ups and downs in his mood, but has been able to control it in the past. However, these episodes are happening much more frequently-sometimes every few weeks. He says that his family is more upset about his behavior than he is. He wishes they would just leave him alone.

Mental Status
XXXXXXX arrives on time for his visit, is dressed appropriately, and is oriented to time, place, and circumstance. He does not appear to have any hallucinations and is not out of touch with reality. He appears angry during the session and almost always shouts when discussing his wife's and parents' confrontations. He seems to have impaired judgment.

•Axis I: Bipolar disorder II.
•Axis II: No diagnosis.
•Axis III: No diagnosis.
•Axis IV: No diagnosis.
•Axis V: GAF: 65.

What would an the appropriate psychotropic agent (or agents) for the case?
Would would be the agents' potential effectiveness?
Answered by Dr. J. Clive Spiegel 26 hours later
This is a nice vignette and the presentation is quite typical of bipolar II disorder as you stipulate. The treatment with respect to medication management is highly variable and depends on the psychiatrist. My particular style would be to start a mood stabilizer like Lamictal (lamotrigine) which is FDA-approved for bipolar maintenance therapy and has demonstrated nice efficacy in bipolar depression. The medication needs to be gradually increased from 25mg daily up to 100mg daily week by week in 25mg dosing increments (25mg daily first week; 50mg daily second week; 75mg daily third week; 100mg daily fourth week and thereafter). I would expect that if the medication is taken as prescribed and if it is well-tolerated, the patient should see an improvement in mood swings, impulsivity and depression, as well as sleep. This medication can be taken once daily at night which may help the sleep pattern. Other psychiatrists may offer other medication choices, but Lamictal is a very good start. Note that mixing alcohol with this, or any other medication, is a very poor idea, as I stipulated in my answer to your first question, as noted above. Note that verbal therapy can also be helpful in regulating mood and improving reckless impulsivity. Verbal therapy can either be individual, couple therapy, or both. I hope this answered your question adequately. Don't hesitate to follow up further if you feel the need.

J. Clive Spiegel M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor